September 10, 2008
Airplane Descent Triggers Ear Pain
DEAR DR. DONOHUE: I dread flying. As the plane descends for landing, my right ear gives me severe pain. After we land, the pain starts to subside, and in a few hours it is mostly gone. I have seen an ear doctor, who found nothing wrong. I chew gum, drink water through a straw, yawn and swallow. I pinch my nose shut and blow. I take Sudafed two hours before departure and a nasal decongestant spray two hours before landing. Nothing helps. Can you offer any suggestions? - F.S.
ANSWER: You have done all the maneuvers I have to offer, but tweaking them a bit might help you.
Readers need to know what's going on. Behind the eardrum is the middle ear, a hollow with three ear bones that transmit sound to the inner ear. If the air pressure in the middle ear isn't the same as the outside world's pressure, the eardrum is pushed in the direction of lower pressure, and that's painful. Upon airplane descent, the outside pressure becomes greater than the pressure in the middle ear. Humans have a tube that connects the middle ear to the throat. It's a small, delicate tube called the Eustachian tube. It's only 1.5 inches long. The air pressure in the throat is the same as the outside world's pressure, and this tube allows the middle-ear pressure to equalize with the air pressure in the throat. If the tube is partially blocked, the equilibration can't be effected and the eardrum is pushed inward - painful.
Gum-chewing and water-drinking keep that tube open. Pinching the nose while somewhat forcefully trying to exhale through a closed mouth opens the tube. Are you doing this correctly? Taking Sudafed, a decongestant, helps, but you have to take it about half an hour before descent, and you have to use the nasal spray at the same time. You can use both before boarding the plane too. They'll help you when the plane gains altitude and the cabin loses air pressure.
DEAR DR. DONOHUE: I have been eating bran cereal for its fiber content. I read on the Internet that one should not take medicine after doing so because bran absorbs some medicines. I take lisinopril and a multivitamin. Your opinion, please. - J.Z.
ANSWER: Fiber doesn't bind lisinopril. It seems to me that the drug manufacturer should issue a warning in the instructions given with a prescription if fiber blocks a medicine's absorption. Many people eat fiber, and many people take medicine.
It's best to take vitamins with food, preferably after a meal that contains some fat. Vitamins A, D, E and K are "fat-soluble." They need some fat for their absorption. I have no information that fiber interferes with vitamin absorption.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him at P.O. Box 536475, Orlando, FL 32853-6475.
Readers may also order health newsletters from www.rbmamall.com.
DEAR DR. DONOHUE: My 85-year-old dad would like to take a trip back East, but I have some concerns. I read that it isn't safe for an elderly person to fly because of the risk of stroke due to blood clot formation. Is this true? It's a five-hour trip. - P.M.
ANSWER: Leg vein clots can happen to people - old or young - who sit for a long time in a cramped position without moving their legs. Blood pools in those veins, and pooled blood forms clots. Pieces of the clots can break loose and be swept by the blood to the lungs. A clot in the lungs cuts off its blood supply, and the affected lung section dies.
Plane rides of six or more hours are the ones that are most dangerous. Your father should get out of his seat and take a walk every hour. While seated, he should contract his leg muscles at least 10 times every 15 minutes. This keeps blood flowing through leg veins. Elastic stockings do the same.
Dehydration promotes clot formation, so tell your dad to drink water whether he is thirsty or not.
People your father's age ride airplanes all the time. Only your father's doctor can tell him if it's safe for him to do so. It is for most 85-year-olds.
(c) 2008 Sun-Journal Lewiston, Me.. Provided by ProQuest LLC. All rights Reserved.